MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ SMIC/ID-101; SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION

BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ SMIC/ID-101; SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Catalog Number 448802
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were multiple 510k numbers reported to be involved.The information for the additional 510k is as follows: g4.Pma / 510(k)#: k032675, k050745, k050747, k050780, k050865, k050881, k050946, k050982, k051109, k051138, k051204, k051266, k051272, k051692, and k062206.H3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported while using the bd phoenix¿ smic/id-101 a patient isolate (streptococcus agalactiae) was misidentified as streptococcus constellatus.The user noted that the isolate was camp test positive.The user performed repeat testing.No health impact or consequence reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation summary this complaint is for misidentification of streptococcus agalactiae as streptococcus constellatus when using phoenix panel smic/id-101 (catalog number 448802) batch number 4044939.The customer did not return panels or isolates, but did provide binary files and phoenix generated lab reports for the investigation.Review of the lab reports show phoenix identifications of streptococcus constellatus when using the complaint batch.To investigate, retention panels from the complaint batch and a control panel from the same material but different batch number were tested using in house streptococcus agalactiae isolates on a phoenix m50 machine and evaluated for identification results.All panels tested identified the isolates as streptococcus agalactiae, therefore, this complaint is not confirmed for misidentification.A review of the binary files was determined not to be required based on the results of the investigation.The batch history record was satisfactory, and no quality notifications were generated during manufacturing and inspection.Complaint trending was performed, and no trends were identified associated with this defect.Bd will continue to monitor for trends and take action as necessary.Please continue to communicate any additional concerns.Bd encourages you to consider the following parameters to optimize results within your laboratory.Qc testing should only be performed on 2nd pass subcultures and avoid using colonies that have been sub-cultured multiple times isolated colonies are to be used for inoculation and carefully check purity plates to ensure the inoculum consisted of one isolate type optimum performance comes from using fresh 18-24 hour, well-isolated colonies ensure proper, sufficient inoculum density allow bubbles to dissipate after vortexing properly calibrate the bd phoenixspec¿ nephelometer with in-date mcfarland calibration standards use swabs with minimal fiber shed make the proper inoculum density for the inoculum system setting (i.E., if preparing a 0.5 mcfarland inoculum, ensure that the system is set to 0.5 inoculum mode) volume of id broth should be visually assessed for any obvious low fills ensure proper incubation temperature and environment use the correct media type as listed as acceptable for use in the user¿s manual (note - it is helpful to disclose the media type and vendor when providing the details of the complaint) handle panels by only touching the sides; touching the front or back of the panels may cause interference in the readings and lead to errors follow user¿s manual instructions for time limits on pouring inoculated id broth into the panel and placing the panel into the instrument; extended periods of time outside of the stated limitations may yield errors.

Brand Name
BD PHOENIX¿ SMIC/ID-101
Common Device Name
SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
jo doyka
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key20612047
Report Number1119779-2024-00809
Device Sequence Number7411347
Product Code LON
UDI-Device Identifier30382904488025
UDI-Public(01)30382904488025(11)240213(17)250210(10)4044939
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
SEE H11
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/10/2025
Device Catalogue Number448802
Device Lot Number4044939
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2024
Supplement Date Received by Manufacturer02/04/2025
Initial Report FDA Received Date11/05/2024
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown